Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 283, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 4:52 AM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2020, 4:52 AM CDT (09:52 UTC)
- Expired
- Aug 19, 2020, 5:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:20 AM CDT | HAIL 1 | 7 W Grygla, MN | NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
587 WUUS53 KFGF 190952 SVRFGF MNC007-089-135-191045- /O.NEW.KFGF.SV.W.0283.200819T0952Z-200819T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 452 AM CDT Wed Aug 19 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northeastern Marshall County in northwestern Minnesota... Southeastern Roseau County in northwestern Minnesota... Northwestern Beltrami County in north central Minnesota... * Until 545 AM CDT. * At 452 AM CDT, a severe thunderstorm was located near Gatzke, or 26 miles south of Roseau, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Grygla, Wannaska, Gatzke, Hayes Lake State Park, Carmel, Casperson and Skime. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4829 9590 4861 9598 4875 9538 4826 9538 TIME...MOT...LOC 0952Z 268DEG 15KT 4847 9583 HAIL...1.00IN WIND...<50MPH $$ CJ
2 follow-up statements
962 WWUS53 KFGF 191028 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 528 AM CDT Wed Aug 19 2020 MNC007-089-135-191045- /O.CON.KFGF.SV.W.0283.000000T0000Z-200819T1045Z/ Marshall MN-Roseau MN-Beltrami MN- 528 AM CDT Wed Aug 19 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHEASTERN MARSHALL...SOUTH CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES... At 527 AM CDT, a severe thunderstorm was located near Skime, or 26 miles south of Roseau, moving east at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Grygla, Carmel and Skime. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4829 9582 4856 9570 4861 9538 4826 9538 TIME...MOT...LOC 1027Z 268DEG 15KT 4847 9561 HAIL...1.25IN WIND...<50MPH $$ CJ
992
WWUS53 KFGF 191037
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
537 AM CDT Wed Aug 19 2020
MNC007-089-135-191047-
/O.EXP.KFGF.SV.W.0283.000000T0000Z-200819T1045Z/
Marshall MN-Roseau MN-Beltrami MN-
537 AM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...SOUTH
CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES WILL EXPIRE AT 545
AM CDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire. However small hail is still possible with this
thunderstorm.
LAT...LON 4829 9582 4856 9570 4861 9538 4826 9538
TIME...MOT...LOC 1037Z 268DEG 15KT 4847 9555
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:06 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 19, 4:06 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 406 AM CDT Wed Aug 19 2020 .SHORT TERM...(Today through Thursday) Issued at 400 AM CDT Wed Aug 19 2020 Impacts/challenges for the forecast will be morning convection and then max temps this afternoon. Water vapor imagery depicts upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML CAPE across the northern valley where there is also 40kts of 0-6km bulk shear. So far one cell of elevated convection has developed with severe hail signatures this morning just north of Thief River Falls. Will continue to see the potential for convection slide to the ESE this morning ending around the noon hour as the upper forcing/wave moves SE. In its wake warm airmass, 30C at 925mb by 00Z near DVL, with clear skies due in part to subsidence and slightly rising 500mb heights will allow temps to climb into the low 90s in E ND to mid 80s in the MN lakes and trees. A warm overnight is expected with temps falling only into the mid 60s for most. Convective activity overnight into Thursday appears limited and confined to areas near the international border as capping and minimal forcing subdue potential. Will need to monitor upstream radar trends and weak embedded impulses in satellite imagery for tonight and into Thursday. .LONG TERM...(Thursday night through Tuesday) Issued at 400 AM CDT Wed Aug 19 2020 Main highlights within the long term period include thunderstorm chances Friday into the weekend with a cooling trend expected into next week. Confidence remains low on whether severe weather will be possible Friday and perhaps again on Sunday. A shortwave trough is expected to round the crest of the upper ridge still parked over the western CONUS Friday. This trough is anticipated to bring forcing for ascent into the Northern Plains and Upper Midwest around Friday into early Saturday. Moderate to strong instability is expected to remain over portions of the region by late Friday, with SREF and GEFS CAPE probabilities more favored within Minnesota. This however may be somewhat dislocated from better shear associated with incoming shortwave lagging upstream. Still, confidence is low on the overlap between mesoscale features that dictate shear and instability spacing this far out. Thus, while severe weather is currently not forecast with thunderstorm activity late Friday, there still remains some potential. Convective potential may linger into Saturday depending on timing of an expected cold fropa through the region, with Minnesota and southern Valley locations currently favored for thunderstorms. Another more notable shortwave trough is progged to round the crest of the still present, but flattening western upper ridge around Sunday. This may help draw warmth and moisture back into the region ahead of one or more additional cold fronts increasing some potential for storms Sunday and Monday. Eventually this shortwave trough and subsequent jet streak is expected to flatten the ridge to the point where zonal flow is favored over the area into early to mid next week. This will continue the chance for periodic storms, although confidence in details lacks given the short predictability horizon associated with embedded troughs passing through zonal flow and frontal features beneath them. Guidance suggests and eventual building of an upper trough in southeast Canada into late next week. Its influence over the region would favor a cooling trend and less active pattern in terms of thunderstorm chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1154 PM CDT Tue Aug 18 2020 VFR conditions at all sites throughout the period. Winds will remain below 12 kts for the most part, shifting from the south to southwest, then northwest at KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JK LONG TERM...CJ AVIATION...JR
Hazardous weather outlook, Aug 18, 1:57 PM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 157 PM CDT Tue Aug 18 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 157 PM CDT Tue Aug 18 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are expected through tonight. A few strong to severe storms will be possible through 10 pm, with wind gusts to 60 mph and hail to 1 inch the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances will continue from Wednesday through this weekend. Confidence remains low regarding severe thunderstorm chances during these periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 19, 2:02 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CDT Wed Aug 19 2020
MNZ007-008-013-190800-
East Marshall MN-Pennington MN-West Marshall MN-
202 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 300 AM CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 20 miles northwest of Thief River Falls,
moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Thief River Falls, Newfolden, Viking, Holt, Rosewood, Old Mill State
Park and Carpenters Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4834 9596 4809 9613 4800 9644 4811 9650
4817 9650 4818 9654 4833 9664 4837 9659
TIME...MOT...LOC 0701Z 309DEG 18KT 4830 9653
CJSpecial weather statement, Aug 19, 2:59 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
259 AM CDT Wed Aug 19 2020
MNZ008-013-190900-
East Marshall MN-Pennington MN-
259 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 400 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 13 miles northwest of Thief River Falls, moving southeast
at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Thief River Falls, Holt, Rosewood and Dakota Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4830 9600 4812 9608 4803 9628 4823 9639
4830 9639 4832 9637
TIME...MOT...LOC 0759Z 309DEG 14KT 4828 9635
CJSpecial weather statement, Aug 19, 4:25 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
425 AM CDT Wed Aug 19 2020
MNZ005-008-013-191030-
East Marshall MN-Pennington MN-Roseau MN-
425 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 530 AM CDT...
At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Middle River, or 18 miles north of Thief River Falls, moving east at
10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Thief River Falls, Goodridge, Gatzke, Mavie and Dakota Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4814 9627 4832 9612 4864 9618 4871 9581
4840 9568 4804 9582 4803 9609
TIME...MOT...LOC 0924Z 265DEG 10KT 4838 9613
CJSpecial weather statement, Aug 19, 4:45 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Grand Forks ND 445 AM CDT Wed Aug 19 2020 MNZ001-NDZ027-191045- West Polk MN-Grand Forks ND- 445 AM CDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 545 AM CDT... At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near Grand Forks, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Grand Forks, East Grand Forks, Merrifield, Mallory, Bygland, Davidson and Key West. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4788 9721 4798 9722 4799 9672 4777 9694 TIME...MOT...LOC 0944Z 281DEG 14KT 4795 9719 CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:02 AM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 19, 2:59 AM CDT | Special Weather Statement | FGF | Pennington | 61 min |
| Aug 19, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 44 min |
| Aug 19, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 52 min |
| Aug 19, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 60 min |
| Aug 19, 4:25 AM CDT | Special Weather Statement | FGF | Pennington | 65 min |
| Aug 19, 4:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 42 min |
| Aug 19, 4:54 AM CDT | Special Weather Statement | FGF | Marshall | 66 min |
| Aug 19, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| Aug 19, 5:07 AM CDT | Special Weather Statement | FGF | Pennington | 53 min |
| Aug 19, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 49 min |
| Aug 19, 5:45 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 60 min |
| Aug 19, 6:04 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 56 min |
| Aug 19, 6:44 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 34 min |
| Aug 19, 7:18 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 57 min |
| Aug 19, 7:28 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk, Red Lake | 62 min |
| Aug 19, 7:34 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Aug 19, 7:46 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 59 min |
| Aug 19, 8:15 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 60 min |
| Aug 19, 9:19 AM CDT | Special Weather Statement | FGF | Norman | 41 min |
| Aug 19, 9:27 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 48 min |
| Aug 19, 10:06 AM CDT | Special Weather Statement | FGF | Norman | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.